A new study indicates that kidney damage is fairly common in patients who take immunotherapy medications for treating cancer. The findings, which appear in an upcoming issue of CJASN, will be important for maintaining the kidney health of patients who are prescribed these drugs.
Immune checkpoint inhibitors are important medications that are effective at boosting the immune system’s response against certain cancers, but they may sometimes cause severe side effects in organs such as the kidneys. To determine the frequency, severity, and predictors of acute kidney injury (AKI) associated with these drugs, Meghan Sise, MD, Harish Seethapathy, MBBS (Massachusetts General Hospital), and their colleagues examined information on all patients who received immune checkpoint inhibitor therapy at their hospital from May 2011 to December 2016.
In the 1,016 patients the analysis, 169 patients (17%) experienced AKI, 82 patients (8%) experienced sustained AKI, and 30 patients (3%) had potential immune checkpoint inhibitor-related AKI. The first episode of sustained AKI occurred on average 106 days after patients initiated immune checkpoint inhibitor therapy. Sixteen patients (2%) experienced stage 3 sustained AKI and 4 patients required dialysis. Use of proton pump inhibitors, which are commonly used to treat stomach ulcers or acid reflux, was associated with a higher risk of experiencing sustained AKI.
“It is important for nephrologists and oncologists to recognize the incidence and factors that associate with AKI and checkpoint nephritis in patients receiving immunotherapy for cancer,” said Dr. Sise. “We believe that nephrologists are going to be increasingly called upon to determine the cause of AKI in patients on immune checkpoint inhibitors, and making an accurate diagnosis has huge implications for therapy for a patient’s cancer treatment going forward.”
Source: Read Full Article